I received a comment today that I feel compelled to post in its entirety as a cautionary tale for anyone contemplating going on statins (or any other drug, for that matter) for no good reason. This reader describes in much more detail than I ever could the agony of drug therapy gone wrong. And the realization that it was unnecessary drug therapy in the first place makes the experience even more devastating. I hope enough of you who are readers of this blog now realize that simply having an elevated cholesterol level is no reason to go on a statin.
The comment below demonstrates in vivid detail what happens thousands of times per day all over this country. People are prescribed drugs for the flimsiest of reasons. These drugs cause side effects. These side effects are treated with more drugs, which themselves cause more side effects. Which are treated with yet more drugs.
When patients go to a doctor for symptoms, the doctor feels the need to treat the symptoms. Often the symptoms can be treated by having the patient discontinue the drugs that caused the symptoms in the first place. But I can’t tell you how many times I’ve seen a variation of what happened to this unfortunate commenter. The symptoms are simply treated by prescribing another drug designed to quash those symptoms.
Let the story below be a warning against taking any drug for minor symptoms. And don’t take a drug for a lab value that’s a little out of the ordinary and not even causing you symptoms. Remember, in the vast majority of all people, statins have been shown to provide no benefit in terms of decreased all-cause mortality. And in those where some benefit has been shown – men under the age of 65 with a history of a heart attack – the benefit isn’t all that great. Don’t let yourself in for a lot of trouble by taking a drug that provides you with no value.
I want to share a statin experience. I apologize for the length of the comment, but I think that the detail is necessary to give the whole picture of what the real consequences can be from simply being prescribed a billion dollar “wonder” drug.
My life was turned inside out simply because of a routine checkup.
Baseline stats: I am (was) a 56 yr. old male, sedentary (design at computer all day), normal libido, from the south, laid back not given to excitability, 6′, 212 lbs., long term smoker, genetic longevity, decent lung capacity, mean Blood Pressure 118/65 sitting and standing, pulse 64, no special diets (typical southern foods), no supplements, no problems other than occasional bouts with back spasms, no allergies, good EKG, good EEG, blood count normal, thyroid panel normal and liver function normal.
BUT, a test said that I had “high” triglycerides 287, total cholesterol 149, HDL 37, LDL 55, glucose 89.
I was put on Vytorin 20 mg =Tri. 175, TC shot to 214, HDL 40, LDL shot to 139.
Then Vytorin 40mg = Tri. 199, TC 144, HDL 40, LDL 64.
Then Crestor 10mg = Tri. 98, TC 141, HDL 45, LDL 76, glucose 103.
I complained of losing energy and libido. I was told to exercise, I did and maintain 2 1/2 mile brisk walk each AM for nine months now.
I complained of greater loss of energy and libido. I was put on Effexor XR 75mg (taking Crestor 10 mg)
I complained of jittery feeling and restless sleep, increased Effexor to 150 mg and added Benztropine 1mg, Lorazepam 2mg (taking Crestor 10 mg).
I reported no significant change, increased Effexor to 225mg, Benztropine 2mg, Lorazepam 4mg (taking Crestor 10 mg).
I started having muscle and joint pain, added Darvocet to the cocktail, which curbed the pain, but had less energy and no libido (taking Crestor 10 mg).
I was switched to Cymbalta 60 mg, Lorazepam 4mg and Darvocet (taking Crestor 10 mg).
I started having anxiety and panic attacks (something that I had never experienced in my life), I had to cancel a business trip, because I panicked about being on a plane (I have flown my whole adult life), the doctor added Seroquill 100mg, increased Cymbalta to 90mg, Lorazepam 4mg and Darvocet (taking Crestor 10 mg).
There was no significant change, so I was switched to Wellbutrin XL 150mg, Lorazepam 4mg and Darvocet (taking Crestor 10 mg).
I had constant anxiety, no panic attacks, sweats, temperature sensitivity, weakness in legs, no libido, intermediate insomnia and started losing appetite and thus weight. Joint and muscle pain if I skipped Darvocet, increased Wellbutrin to 300mg, added Aderall 30mg and switched to Ibuprofen 600mg (taking Crestor 10 mg).
Symptoms got worse, so I switched doctors. New doctor stopped Adderall, weaned me from Wellbutrin and started me on Prozac 20mg and Xanex .25mg. Anxiety became intermittent, but I continued to lose energy, lose weight, feeling weaker with joint and muscle pain. Prozac was increased to 40 mg. No change.
I was switched to Paxil 20 mg; I had less frequent anxiety, but all other symptoms getting worse. Paxil was increased to 40 mg. This almost eliminated anxiety, only occasionally having to use Xanex, mainly to get to sleep at night, but waking up exhausted and wet clothes from sweating in the night. My fatigue and weakness were becoming debilitating with the addition of I was having problems with my eyesight at the computer and my sense of comprehension was waning greatly making it impossible for me to do my work. (Taking Crestor 10 mg).
I was sent to a psychiatrist for counseling for depression. The Psyc. determined that I did not need counseling, symptoms were chemical and switched me back to Prozac 20 mg, replaced Xanex with Lunesta and put me on Provigil 200mg. I had a slight return of the anxiety, but was told to use Xanex in those cases. I began regaining sense of comprehension, but getting weaker, losing more weight, and the right tibialis anterior muscle started getting numb along with my right foot. (Taking Crestor 10 mg).
My walking partner, a retired pharmaceutical sales person, commented that she was noticing foot drop in my right foot as I walked. We began discussing my whole ordeal over the course of the next few days. She asked if I was on a statin and I told her that I was on Crestor 10 mg. She asked if I was advised to supplement with Co-Q10, B-complex and Vitamin C and I told her no. She suggested that I do so immediately and go back to the doctor and revisit my symptoms with him. I had a visit to the Psyc. coming up soon so I did as she suggested. The Psyc. agreed with her supplementation suggestion and agreed that I should have been so advised, but praised the value of Crestor, especially in preventing Alzheimer’s. He increased the Provigil to 300mg. (taking Crestor 10 mg).
Two days later during our walk, I collapsed due to weakness in my legs and knees especially and my right foot was paralyzed. After helping me back home my walking partner suggested that I wean off of the Crestor over 2 weeks, because a sudden stop could make me prone to a stroke, boost the CoQ10 and get to a doctor. I was scheduled to leave on a 4 week business trip immediately which I could not miss due to missing the last one, but I did as she suggested about the Crestor and CoQ10. During the first two weeks of the trip, the pain was almost unbearable (eating Darvocet, hydrocodone & ibuprofen like candy), I could hardly walk or get out chairs.
My associates, who had known me before this incident, kept insisting that I looked like I had had a stroke or something due to my appearance, weight loss, diminished mental capacity and walking.
Symptoms started improving drastically over the next two weeks.
I did extensive internet research and interviewed people with experiences while on statins while on the road and since my return and found literally hundreds of statin horror stories and complete ignorance by the users of statins that the unpleasant onset of symptoms that they were having (depression, fatigue and pain) might be attributable to statins.
Upon my return and relaying what I had found to my walking partner, she said that the drug companies knew that such side effects would occur and in fact played with combining CoQ10, B & C vitamins with their statins. They had started instructing doctors to suggest such supplementation upon prescribing statins. She said that it could take from 6 months to a year to recoup from some of the side effects based on reports that she had seen, but that extensive nutritional supplementation would help.
Over this course:
I have lost from 212 lbs. down to 170 lbs., lost muscle mass everywhere even down to my hands, lost close to 50% of my body strength, lost the ability to walk, concentrate and apprehend.
I have lived with absolute fatigue, no libido, no appetite, depressive thoughts, anxiety, insomnia and horrible pain
I have been diagnosed with and/or treated for GAD (general anxiety disorder), depression, insomnia, arthritis, ED, poked, prodded and told that “I was just getting old”. I have been sent to a shrink.
I came close to losing my ability to make a living.
All of this because of a number on a scale that prompted a doctor to put me on a statin, which I have found, through my exhaustive research, has no advantages in overall mortality rate.
I am now back 5 days from the trip (Crestor free for almost 3 weeks now).
I have begun a full regimen of nutritional supplements and healthier diet.
I am back to walking the 2 1/2 miles again though my muscles get sore like they did when I had just started training.
I have 75% use of my right foot back (getting better everyday), occasional pain running from my left hip to my knee.
I am feeling a little better and stronger each day both mentally and physically, but absolutely paranoid about revisiting the doctor even to have my cholesteral checked.
I am looking into chiropractors to deal with the pain in my left leg.